Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Wakefield, VA

May 9, 2003Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 9, 2003, 5:11 PM EDT for Mecklenburg County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 5:11 PM EDT (21:11 UTC)
Expired
May 9, 2003, 5:40 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS51 KAKQ 092111
SVRAKQ
VAC117-092140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 540 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF BUFFALO JUNCTION...MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  BUFFALO JUNCTION AROUND 520 PM
  CLARKSVILLE AND SKIPWITH AROUND 525 PM
  FINCHLEY AROUND 530 PM
  RICHARDSON AND BOYDTON AROUND 535 PM
  EPPES FORK AND KEATS AROUND 540 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER
QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

LAT...LON 3687 7875 3672 7888 3640 7836 3658 7820
$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:00 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 9, 4:00 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 PM EDT FRI MAY 9 2003

BUSY AFTERNOON...DEALING WITH SUPERCELLS. IMPRESSIVE GATE TO GATE
ROTATION WITH MAIN CELL...AS IT MOVES SEWD. ENVIRONMENTAL SHEAR
IMPRESSIVE WITH SW SFC FLOW...AND STRONG NW WINDS ALFT. THIS LINE TO
CONTINUE SWD INTO N CAROLINA THIS EVENING. MORE SEVERE WX POSSIBLE
TOMORROW AND AGAIN SUNDAY. COLD FRONT TO CLEAR THE AREA SUN
NIGHT...SHOULD PUT AN END TO THE SEVERE WEATHER THREAT FINALLY.

SOME QUESTIONS IN THE EXTENDED ABOUT RAIN CHANCES DAYS 6 AND
7...NEXT THU AND FRI...BUT WILL LEAVE OUT FOR NOW AS NO MODEL
CONSENSUS YET AS TO HOW PROGESSIVE PATTERN WILL BE.

FCSTID =   18
SBY   54  79  60  79 /  30  30  30  40
OXB   52  71  60  72 /  30  30  30  40
ECG   61  82  67  88 /  30  30  30  40
ORF   60  82  67  87 /  30  30  30  40
PHF   60  82  66  85 /  30  30  30  40
AKQ   62  84  66  88 /  30  30  30  40
RIC   61  82  64  87 /  30  30  30  40
FVX   62  84  66  88 /  30  30  30  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 11 hours 41 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  SEE SWODY2
FOR FURTHER DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 9, 4:27 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0427 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    CREWE                     VA   0.25 IN HAIL
05/09/03   NOTTOWAY

MPR
Local storm report, May 9, 4:47 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0447 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    CARSON                    VA   0.75 IN HAIL
05/09/03   DINWIDDIE

0430 PM    DINWIDDIE                 VA   0.75 IN HAIL
05/09/03   DINWIDDIE                      ONE INCH OF HAIL COVERING
                                          PARTS OF I85.

MPR
Local storm report, May 9, 4:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    JARRATT                   VA   FX TORNADO
05/09/03   SUSSEX                         POSSIBLE TOUCHDOWN ON I95
                                          NORTH OF JARRATT

MPR
Local storm report, May 9, 4:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF EVENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0452 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    JARRATT                   VA   FX TORNADO
05/09/03   SUSSEX                         POSSIBLE TOUCHDOWN ON I95
                                          NORTH OF JARRATT

MPR
Local storm report, May 9, 5:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0503 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    DREWRYVILLE               VA   75 MPH WIND GUST
05/09/03   SOUTHAMPTON

0453 PM    DREWRYVILLE               VA   1.75 IN HAIL
05/09/03   SOUTHAMPTON                    GOLF BALL HAIL COVERING
                                          GROUND.

MPR
Local storm report, May 9, 5:08 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0508 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0453 PM    SPAINVILLE                VA   WIND DAMAGE
05/09/03   NOTTOWAY                       ROOF BLOWN OFF ROCKY HILL
                                          CHURCH ON RT 153.  NUMEROUS
                                          TREES DOWN.

MPR

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 PM EDTSevere Thunderstorm WarningAKQFluvanna25 min
May 9, 2:58 PM EDTTornado WarningAKQCumberland32 min
May 9, 3:09 PM EDTTornado WarningAKQAmelia, Powhatan31 min
May 9, 3:37 PM EDTTornado WarningAKQAmelia, Dinwiddie38 min
May 9, 3:39 PM EDTSevere Thunderstorm WarningAKQChesterfield31 min
May 9, 3:52 PM EDTSevere Thunderstorm WarningAKQNottoway18 min
May 9, 4:12 PM EDTTornado WarningAKQDinwiddie, Greensville, Sussex38 min
May 9, 4:35 PM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Nottoway40 min
May 9, 4:42 PM EDTSevere Thunderstorm WarningAKQSouthampton38 min
May 9, 4:51 PM EDTTornado WarningAKQSouthampton24 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.